Reader outraged by pricing of pharmaceuticals

PEOPLE'S PHARMACY

January 09, 2000|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN

Q. I wouldn't have believed this if it hadn't happened to me. A doctor prescribed 2.5 milligrams of a medication for me. When I went to the pharmacy to have it filled, I was told that they were out of 2.5-milligram tablets, but that 5-milligram tablets were available, and I could break them in half, which I did.

A month later, when I went to get the prescription refilled, 2.5-milligram tablets were available, but the bill showed the price per tablet was substantially more than the 5-milligram dose. I could not believe it!

I asked for the 5-milligram tablets so I could break them in half to get twice as many doses at less than half the cost per dose, but the pharmacist said he could not do this. How ridiculous! When it suited the pharmacist, I had to take the 5-milligram tabs, but he would not give them to me when I wanted to save money. There is something drastically wrong with this.

A. We share your outrage. Most states permit pharmacists to dispense a different strength tablet than prescribed so long as the instructions are clear and result in the correct dose.

Not all medications can be split, but obviously, your medication fit the criterion since the pharmacist was happy to encourage you to do this the first time.

Pharmaceuticals don't always follow normal pricing policies. If you tried to buy twice as much dishwasher detergent as usual, you'd probably have to pay almost double. But as you discovered, you can frequently get twice as much medicine for the same price or even less.

Q. I am a 41-year-old man in a push-push blue-collar job. I work from 7: 30 a.m. to 6 p.m. all week plus Saturday. Also, I get up about 3 a.m. and do a morning paper route on weekdays.

I never get to bed before 9: 30 p.m. or 10: 30 p.m. I need to continue working like this to provide for my wife and our 2-year-old child. But I am always tired and sleepy.

I consume coffee every morning and drink wine or beer to relax at night. These habits won't help me live long enough to see my kid off in life, but they do keep me a little more alert in the day and less stressed in the evening.

I have started taking No Doz in the afternoon to help get through the last leg of work. Is this too much caffeine, and is it dangerous? Or should I not worry and just take it when I feel tired in the afternoon?

A. With the work schedule you have, no wonder you are exhausted! Consuming caffeine to keep going and alcohol to calm down is common in this country, but it isn't good for your body.

Excessive caffeine can cause irregular heart rhythms, muscle twitching, nervousness, restlessness, digestive problems, insomnia and irritability.

There is no substitute for sleep. Your immune system and mental function will suffer if you continue to deprive yourself.

Q. My mother has a pretty bad case of heartburn. I think the doctors call it reflux disease. She is also taking a lot of medicine. There is Zocor for cholesterol, Norvasc for blood pressure, nitroglycerin for her heart, Prempro for menopause, Fosamax for osteoporosis, Valium for nerves plus Prevacid and cimetidine for the reflux. She is getting so spacey it scares me. Could any of her medicines be contributing to her problems?

A. Your mother's medications might indeed be promoting her digestive-tract discomfort. Valium, Zocor, Prempro and nitroglycerin can all exacerbate reflux. She won't be able to stop the nitroglycerin, but her doctor may be able to re-evaluate some of her other drugs.

Fosamax might also be irritating to the esophagus. This can be extremely hazardous if allowed to persist.

Prevacid, like Prilosec, may interfere with the absorption of vitamin B-12. Low levels of this nutrient may eventually contribute to forgetfulness or confusion. Valium, cimetidine and Norvasc may also reduce her mental alertness.

Q. I am on Tegretol XR. Does grapefruit affect my medicine? I know that many other drugs can interact with Tegretol. I do like grapefruit and would like to know if I should avoid it while on Tegretol.

A. Grapefruit can increase blood levels of Tegretol (carbamazepine). Researchers encourage patients taking Tegretol to eliminate grapefruit so as to reduce the risk of adverse effects.

Q. My asthma is controlled most of the time with Flovent and Ventolin. If I come down with a cold or the flu, however, I'm in big trouble. Even with my medicines I frequently end up wheezing and have a hard time getting enough air into my lungs.

I did not get a flu shot this year because I was afraid it would give me the flu like it did last year. Would the new flu medicine protect me from an asthma attack if I came down with the flu this winter?

A. We would discourage use of Relenza (zanamivir), a new, inhaled flu medicine. It may actually trigger breathing problems for some asthmatics.

The other new flu medication, Tamiflu (oseltamivir), may be more appropriate for you. This pill reduces symptoms of influenza without aggravating asthma.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Sun, Features Department, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail them at their Web site (www.peoplespharmacy.com) on the HealthCentral.com network. -- King Features Syndicate

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.